Almost two-fold higher hematologic cancer risk with acetaminophen use for four or more years
Tuesday, May 10, 2011 (Last Updated: 05/11/2011)
TUESDAY, May 10 (HealthDay News) -- High use of acetaminophen for four or more days per week for four or more years is associated with an almost two-fold increased risk of incident hematologic malignancies other than chronic lymphocytic leukemia/small lymphocytic lymphoma (CLL/SLL), according to a study published online May 9 in the Journal of Clinical Oncology.
Roland B. Walter, M.D., Ph.D., from the Fred Hutchinson Cancer Research Center in Seattle, and colleagues examined the association of aspirin, nonaspirin nonsteroidal anti-inflammatory drugs (NSAIDs), and acetaminophen use with incident hematologic malignancies in 64,839 men and women aged 50 to 76 years who were recruited into the Vitamins and Lifestyle study from 2000 to 2002. A total of 577 hematologic malignancies were identified through 2008, and after adjusting for all variables, hazard ratios (HRs) associated with the use of analgesics for total incident hematologic malignancies and cancer subcategories were estimated.
The investigators found that, after adjusting for variables, high use of acetaminophen for four or more days per week for four or more years was correlated with an increased risk of incident hematologic malignancies (HR, 1.84), including myeloid neoplasms (HR, 2.26), non-Hodgkin's lymphomas (HR, 1.81), and plasma cell disorders (HR, 2.42), but not CLL/SLL. The risk of incident hematologic malignancies was not associated with increased use of aspirin, nonaspirin NSAIDs, or ibuprofen.
"High use of acetaminophen was associated with increased risk of incident hematologic malignancies other than CLL/SLL, with an almost two-fold risk for use at least four days/week for at least four years," the authors write.
Hematology & Oncology
Copyright © 2011 HealthDay. All rights reserved.